Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 3, NWS Grand Forks, ND

June 7, 201917 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this wind advisory at Jun 7, 2019, 3:52 AM CDT for 17 counties in North Dakota; Kittson County, Marshall County, Polk County, Minnesota. It took effect at Jun 7, 2019, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2019, 3:52 AM CDT (08:52 UTC)
In effect from
Jun 7, 2019, 12:00 PM CDT
Expired
Jun 7, 2019, 7:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Polk County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 41 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2783 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS73 KFGF 070852
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
352 AM CDT Fri Jun 7 2019

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-080000-
/O.NEW.KFGF.WI.Y.0003.190607T1700Z-190608T0000Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Edinburg, Adams, and Lankin
352 AM CDT Fri Jun 7 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect from noon today to 7 PM CDT this
evening.

* WINDS...South up to 30 mph with gusts up 45 mph.

* TIMING...Noon to 7 pm today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

* ADDITIONAL IMPACTS...Waves of 4 to 6 feet may be generated in 
  the Devils Lake basin and result in roadbed erosion in 
  susceptible areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
205 
WWUS73 KFGF 072143
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
443 PM CDT Fri Jun 7 2019

NDZ039-049-052-053-080000-
/O.EXA.KFGF.WI.Y.0003.000000T0000Z-190608T0000Z/
Cass-Ransom-Sargent-Richland-
Including the cities of Fargo, Lisbon, Enderlin, Gwinner, Milnor,
Forman, Rutland, and Wahpeton
443 PM CDT Fri Jun 7 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Grand Forks has issued a Wind
Advisory...which is in effect until 7 PM CDT this evening.

* WINDS...South 25 to 30 mph with gusts up 45 mph.

* TIMING...through 7 pm today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  These winds may also lead to localized visibility restrictions
  in blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-080000-
/O.CON.KFGF.WI.Y.0003.000000T0000Z-190608T0000Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Edinburg, Adams, and Lankin
443 PM CDT Fri Jun 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...South 25 to 30 mph with gusts up 45 mph.

* TIMING...through 7 pm today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.
  These winds may also lead to localized visibility restrictions
  in blowing dust.

* ADDITIONAL IMPACTS...Waves of 4 to 6 feet may be generated in 
  the Devils Lake basin and result in roadbed erosion in 
  susceptible areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or gusts
over 45 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
806 
WWUS73 KFGF 080003
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
703 PM CDT Fri Jun 7 2019

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
080115-
/O.EXP.KFGF.WI.Y.0003.000000T0000Z-190608T0000Z/
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Warren, Stephen, Argyle, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
703 PM CDT Fri Jun 7 2019

...WIND ADVISORY HAS EXPIRED...

While a few gusts to 45 mph can't be ruled out through 8 PM, winds
will continue to decrease below advisory criteria. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jun 7, 3:48 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 7, 3:48 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 AM CDT Fri Jun 7 2019

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Fri Jun 7 2019

Only seeing some high clouds across the FA early this morning.
Also had a few sprinkles or light showers around Langdon. Surface
winds are light southeast with dew points mainly in the 50s. The
main forecast challenge today is the severe weather potential. To
start off, SPC has added an enhanced risk in their day 1
categorical outlook. This stretches mainly from southeast MT and
southwest ND up toward Minot and west of Devils Lake. Looking at
the set up for today into the evening, most of the morning into
the early afternoon should be dry. The main thing will be gusty
south-southwest winds developing through the mid to late morning,
then peaking during the afternoon before slowly decreasing again.
Looks like it will be borderline wind advisory criteria for the
western FA up into the northern Red River Valley. Nudgers that
would favor an advisory are the favorable direction component and
the favorable sounding profile with gusty winds in the 925mb layer
as well.

Somewhere in the late afternoon or early evening, the cold front
moves into the Bismarck to Rugby corridor. Ahead of this boundary,
dew point values should be able to rise up to around 60 degrees
with temperatures in the low 90s. This helps CAPE values to
maximize along and ahead of this boundary. However, the better
bulk shear values hold behind the boundary, maximized over eastern
MT and western ND. 700mb temperatures look like they may cap some
of the initial convection, especially over southeast ND. Several
high resolution models show a few storms breaking out along the
central ND boundary in the late afternoon/early evening time
frame, mainly west of Devils Lake. With time, they track these
east-NE toward the northern Red River Valley. Meanwhile, more
development occurs over southwest ND after 7 pm, which may take on
more of a bowing structure as it lifts E-NE. This may get a bit
of a boost from the low level jet as well during the evening. This
activity should hold together as it moves into our west-NW FA by
mid to late evening.

Overall, although there will likely be severe weather across
portions of the western FA, better chances should remain west of
the area. WPC HREF 24-hour max updraft helicity greater than 150
shows the max from southeast MT up into central ND. So main
question is whether the strength will hold as it gets to around
midnight in the Devils Lake region. With the mid level flow nearly
paralleling the surface boundary, some of the storms could also
produce localized heavy rain. Think the best potential for storms
and rainfall tonight will be west of a line from Roseau to Forman.

.LONG TERM...(Saturday through Thursday)
Issued at 305 AM CDT Fri Jun 7 2019

As the mid level trough pushes a little further east on Saturday,
the area of steady rainfall should move further east, affecting
most of the FA except possibly the far east. Lots of uncertainty
in whether there will be any more severe storms on Saturday, so
will see what later model runs have in store.

Cold front continues to bring rain into the region Saturday night
with remnant embedded thunderstorms. Any remaining stronger storms
will diminish quickly as CAPE falls sharply after midnight. Good
moisture will be in place ahead of the primary focus of
precipitation with mixing ratios in the 12 to 13 g/Kg range ahead of
the theta-e gradient, thus heavy rain is possible at times. While a
few showers are possible Sunday morning from Baudette to Park
Rapids, much of the region will be experiencing cooler and drier air
in the wake of the cold front. Sunday's highs will climb into the
60s to near 70 degrees.

Monday looks to be quiet with dry weather and high temperatures
reaching the lower 70s in most areas.

Another chance for rain and thunderstorms enters into the forecast
Tuesday and into Wednesday. A rather weak shortwave will pivot
southeastward out of southern Alberta and Manitoba in association
with a larger H5 low centered around the Hudson Bay region. This
will serve to provide a focus for precipitation Tuesday afternoon,
evening, and into the overnight hours. The highest omega values and
strongest theta-e gradient will be in place late Tuesday afternoon
into the evening hours, and any potential strong thunderstorm
development would likely be limited to this time frame. There is an
abundance of disagreement between the GFS, Canadian and ECMWF at
this time regarding thunderstorm potential strength with the GFS
being the more aggressive of the two. CAPE values as indicated by
the GFS peak around 1000 to 1500 J/Kg with the ECMWF struggling to
indicate values over 500 J/Kg. The Canadian splits the difference
with 500 to 750 J/Kg of CAPE Tuesday afternoon. Spatial and temporal
consensus is reasonably good at this time.

Thursday and Friday will bring warmer temperatures in the upper 70s
to lower 80s with slight precipitation chances both days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1152 PM CDT Thu Jun 6 2019

VFR conditions should prevail across eastern ND and northwest MN.
Light winds should become southeast 5-10kt and then shift to the
south by sunrise. They will then increase as a system approaches
from the west, with gusts during the day Friday 25-35kt (possibly
a little higher at KDVL). Showers/thunderstorms expected to
develop over central ND and spread eastward at least within the
vicinity of KDVL during the later part of the TAF period, with
chances increasing elsewhere after the current TAF period. A low
level jet will develop during the evening along and east of the
Red River Valley and as surface winds decrease there is the
potential for low level wind shear at most terminals.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/Lynch
AVIATION...DJR
Hazardous weather outlook, Jun 6, 5:54 AM CDT, 21 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
554 AM CDT Thu Jun 6 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
554 AM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible over the Devils Lake basin after
8 pm Friday. The risk of severe storms spreads over the rest of
northeastern North Dakota Friday night, but coverage likely
diminishing. Hail to 1 inch and winds to 60 mph the main threats
for areas west of Hallock to Grand Forks to Cooperstown line.

On Saturday the risk of showers and thunderstorms will shift east
into the Red River valley and northwestern and west central
Minnesota. Less instability is expected on Saturday afternoon, but
isolated severe storms will remain possible mainly along and east
of Roseau to Crookston to Wahpeton line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

Nearby

Wind Advisories in North Dakota, 2019Wind Advisories in Minnesota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.